Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Tougher warning ruled for Tamiflu

The European drug regulator has ruled there should be toughened product warnings on oseltamivir (Tamiflu) because of the risk of neuropsychiatric adverse events.

It follows a series of reports of abnormal behaviour in Japan and a small number in the UK.

The agency's Committee for Medicinal Products for Human Use recommended addition of the warning: 'Convulsion, depressed level of consciousness, abnormal behaviour, hallucinations and delirium have been reported during Tamiflu administration, leading in rare cases to accidental injury.

'Patients, especially children and adolescents, should be closely monitored.'

A subgroup of the UK's Medicines and Healthcare Products Regulatory Agency reported several adverse drug reactions at its last meeting. These were 'related to confusion and agitation in elderly patients'.

There have been no reports relating to depression or suicide in the UK. But the European Medicines Agency has received 22 recent reports of abnormal behaviour and four deaths of people in Japan prescribed Tamiflu, and reports of several other incidents in Europe.

A spokesperson said the recommendation was pending endorsement by the European Commission, and that a decision was expected 'very soon'.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say